Alert archive / Colorado / Tornado Warnings in 2009

Tornado Warning 27, NWS Denver/Boulder, CO

June 11, 2009Adams County, Arapahoe County, Elbert County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Jun 11, 2009, 1:41 PM MDT for Adams County, Arapahoe County, Elbert County, Colorado. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2009, 1:41 PM MDT (19:41 UTC)
Expired
Jun 11, 2009, 2:30 PM MDT
In force
49 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

Counties Adams County, CO, Arapahoe County, CO, Elbert County, CO

The radar

The Denver radar (KFTG), 24 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 1:43 PM MDTHAIL 112 S Strasburg, CO
Jun 11, 1:51 PM MDTHAIL 18 Se Arapahoe Park, CO
Jun 11, 2:30 PM MDTHAIL 1Deer Trail, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KBOU 111941
TORBOU
COC001-005-039-112030-
/O.NEW.KBOU.TO.W.0027.090611T1941Z-090611T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
141 PM MDT THU JUN 11 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN ELBERT COUNTY IN EAST CENTRAL COLORADO
  CENTRAL ARAPAHOE COUNTY IN NORTHEAST COLORADO
  SOUTH CENTRAL ADAMS COUNTY IN NORTHEAST COLORADO

* UNTIL 230 PM MDT

* AT 139 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 5 MILES EAST
  OF PARKER...OR 23 MILES SOUTHEAST OF DENVER. ANOTHER STORM CAPABLE
  OF PRODUCING A TORNADO WAS LOCATED 6 MILES SOUTHWEST OF STRASBURG...
  OR ABOUT 20 MILES EAST OF DENVER.  THE STORMS WERE MOVING NORTHEAST
  AT 25 MPH.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  STRASBURG...COUNTRY GARDENS AND BYERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SAFE SHELTER IS AVAILABLE...LIE FLAT IN
THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR
HANDS.

&&

LAT...LON 3993 10412 3967 10388 3941 10466 3957 10466
TIME...MOT...LOC 1939Z 238DEG 23KT 3949 10466

$$
BARJENBRUCH
1 follow-up statement
000 
WWUS55 KBOU 112008
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
208 PM MDT THU JUN 11 2009

COC001-005-039-112030-
/O.CON.KBOU.TO.W.0027.000000T0000Z-090611T2030Z/
ELBERT CO-ARAPAHOE CO-ADAMS CO-
208 PM MDT THU JUN 11 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM MDT FOR SOUTH
CENTRAL ADAMS...CENTRAL ARAPAHOE...AND NORTH CENTRAL ELBERT
COUNTIES...

AT 206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A STORM WITH A POSSIBLE TORNADO 3 MILES SOUTHEAST OF COUNTRY
GARDENS...OR 37 MILES EAST OF DENVER. THIS STORM WAS MOVING
NORTHEAST AT 20 MPH.  

AT 158 PM MDT...A TRAINED WEATHER SPOTTER REPORTED A BRIEF FUNNEL 
CLOUD ABOUT 8 MILES SOUTH OF STRASBURG.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
STRASBURG...COUNTRY GARDENS AND BYERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT THURSDAY EVENING
FOR NORTHEASTERN COLORADO.

&&

LAT...LON 3952 10434 3970 10447 3993 10412 3967 10388
TIME...MOT...LOC 2006Z 233DEG 17KT 3967 10427

$$
BARJENBRUCH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jun 11, 3:10 AM MDT, 10 hours 31 minutes earlier.

Area forecast discussion, Jun 11, 3:10 AM MDT, 10 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
310 AM MDT THU JUN 11 2009

.SHORT TERM...ANOTHER ACTIVE WEATHER DAY IN STORE ACROSS NORTHEAST
COLORADO AS OVERALL SYNOPTIC PATTERN REMAINS THE SAME WITH TROFING
ALONG THE WEST COAST...RESULTING IN A MOIST SOUTHWEST FLOW PATTERN
INTO COLORADO. WATER VAPOR IMAGERY SHOWING SEVERAL WAVES THAT WILL
TRAVERSE COLORADO THROUGH TONIGHT. THE FIRST WAVE IS ALREADY ACROSS
NW COLORADO AND IS PRODUCING SOME STORMS AND SHOWERS ACROSS THE
NORTHERN MOUNTAINS AND ADJACENT NRN PLAINS. THE MAIN FEATURE TO
ENHANCE STORMS FOR OUR CWA TODAY IS NOW MOVING INTO SOUTHERN
CALIFORNIA WHICH WILL EJECT NORTHEAST ACROSS NORTHERN COLORADO THIS
AFTERNOON AND EVENING. QG VERTICAL VELOCITY FIELDS SHOWING MODEST
ASCENT FOR THE ENTIRE AREA.

AT THE SURFACE...A WEAK FRONTAL BOUNDARY HAS MOVED THROUGH NORTHEAST
COLORADO OVERNIGHT RESULTING IN A MOIST...EASTERLY LOW LVL FLOW WITH
DEWPOINTS AROUND 50 ACROSS THE PLAINS. THERE IS A FAIR AMOUNT OF LOW
LVL MOISTURE OVER THE PLAINS...BUT WITH THE MID LEVEL CLOUD COVER
HARD TO GET A HANDLE ON HOW MUCH FOG/LOW CLOUDS EXIST. APPEARS MOST
OF THE LOWER STRATUS/FOG IS ACROSS THE PALMER DIVIDE. A BIT COOLER
TODAY BEHIND THE FRONT AND WITH CONSIDERABLE CLOUDS FROM THE
SOUTHWEST. STILL...EVEN WITH LOWER TO MID 60S FOR HIGHS...FORECAST
SOUNDINGS STILL GENERATE UP TO 1000J/KG OF CAPE GIVEN DEWPOINTS NEAR
50 THIS AFTN. SO AGAIN...A FEW SEVERE STORMS POSSIBLE WITH HAIL UP
TO QUARTER SIZE THE MAIN THREAT. HOWEVER...WOULD EXPECT THE MAJORITY
OF THE STORMS TO BE UNDER SEVERE LIMITS. THE FAR NORTHEAST PLAINS
WILL BE A BIT MORE STABLE WITH LESSER CHANCE DESPITE A BETTER SHEAR
PROFILE. BOOSTED POPS TO HIGH CHANCE CATEGORY AND THOUGHT ABOUT
LIKELY POPS BUT WITH THE COOLER AIRMASS THINGS MAY BE HELD DOWN A
BIT.

.LONG TERM...OVERALL PTRN WILL NOT CHANGE MUCH FROM FRI-SUN AS WSW
FLOW ALOFT WILL CONTINUE OVER THE RGN AS AN UPPER LEVEL TROUGH
REMAINS OVER THE WRN US.  DISTURBANCES EMBEDDED IN THE WSW FLOW
ALOFT WILL TRACK ACROSS THE AREA AND DEPENDING ON THE TIMING WILL
HELP ENHANCE TSTM DEVELOPMENT EACH DAY.  OVERALL SHEAR PROFILE WILL
REMAIN FAVORABLE FOR A FEW SVR TSTMS EACH AFTN/EVENING ACROSS NERN
CO WITH OVERALL COVERAGE AND SEVERITY DEPENDING ON AMOUNT OF
INSTABILITY PRESENT COMBINED WITH STRENGTH OF LOW LEVEL WIND
FIELDS.  TEMPERATURE WISE IT LOOKS TO BE A LITTLE WARMER ON FRI AS
850 TEMPS RISE A COUPLE OF DEGREES.  BY SAT THERE IS QUITE A
DIFFERENCE BETWEEN THE NAM AND GFS AS NAM SHOWS LOW LVL TEMP FIELDS
A DEGREE OR TWO WARMER WHILE GFS SHOWS 3 AROUND DEGREES C OF
COOLING.  AT THIS POINT WILL KEEP PREVIOUS HIGHS INTACT AND GO MORE
WITH THE NAM.  BY SUN THE GFS SHOWS LOW LEVEL TEMPS WARMING FROM 3-5
DEGREES C SO TEMPS MAY EVENTUALLY GET CLOSE TO SEASONAL NORMALS.

FOR MON AN TUE BOTH THE ECMWF AND GFS KEEP THE MAIN UPPER LEVEL
TROUGH REMAINS OVER THE WRN US WITH SWLY FLOW ALOFT OVER NRN CO.
WOULD THINK SFC LOW PRESSURE WOULD STAY CLOSER TO THE FOOTHILLS IN
THIS TYPE OF PTRN WITH DECENT LOW LEVEL MOISTURE REMAINING OVER THE
PLAINS LEADING TO A CHC OF AFTN/EVENING TSTMS BOTH DAYS WITH SVR WX
STILL POSSIBLE DUE TO FAVORABLE SHEAR PROFILE.  TEMPS BOTH DAYS
SHOULD STAY NR NORMAL LEVELS BASED ON LATEST 850-700 MB TEMPS.

&&

.AVIATION...EXPECT AN ERRATIC/VARIABLE LOW CIG HEIGHTS IN THE
IFR/MVFR CAT THIS AM AS LIGHT SHOWERS CONTINUE TO DRIFT OFF THE
FOOTHILLS AND KEEP THE LOW LVLS MIXED. NOT EXPECTING MUCH FOG WITH
THE CONSIDERABLE OF AMOUNT OF CLD COVER THIS AM AS SFC WINDS
SHIFTING SERLY. ISOLATED RAIN SHOWERS THIS AM WILL GIVE WAY TO
SCATTERED THUNDERSTORM COVERAGE AFTER 18Z AND CONTINUING THROUGH
05Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

SWE/RPK
Hazardous weather outlook, Jun 11, 10:53 AM MDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1053 AM MDT THU JUN 11 2009

COZ030>051-121200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1053 AM MDT THU JUN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE AGAIN THIS
AFTERNOON ACROSS NORTHEAST COLORADO.  A VERY MOIST AIRMASS REMAINS
IN PLACE OVER COLORADO WITH EASTERLY AND SOUTHEASTERLY WINDS HELPING
TO HOLD MOISTURE AGAINST THE FOOTHILLS.  EVEN THOUGH IT HAS BEEN
MOSTLY CLOUDY THIS MORNING...ENOUGH HEATING IS EXPECTED TO CAUSE THE
AIRMASS TO BECOME UNSTABLE DURING THE AFTERNOON HOURS.  AN UPPER
LEVEL WEATHER DISTURBANCE WILL ALSO BE MOVING OVER THE REGION...
CAUSING STORMS TO BECOME MORE ORGANIZED.  SOME STORMS MAY BECOME
SEVERE OVER THE NORTHEAST PLAINS THIS AFTERNOON WITH DAMAGING HAIL
LARGER THAN ONE INCH IN DIAMETER...DAMAGING GUSTY WINDS AND POSSIBLY
A BRIEF TORNADO.  LOCALLY HEAVY RAINFALL WITH THUNDERSTORMS MAY ALSO
CAUSE LOCAL FLOODING PROBLEMS.  RAINFALL RATES UP TO ONE INCH IN 30
MINUTES OR LESS WILL BE POSSIBLE.

ALL AREAS EAST OF THE FRONT RANGE FOOTHILLS WILL HAVE THE CHANCE TO
SEE SEVERE THUNDERSTORMS DEVELOP...ALTHOUGH AREAS EAST OF A FORT
MORGAN TO LIMON LINE WILL NOT SEE STRONG THUNDERSTORM ACTIVITY UNTIL
AFTER 3 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN UNSETTLED WEATHER PATTERN WILL REMAIN IN PLACE THROUGH EARLY NEXT
WEEK WITH A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY.
THERE WILL ALSO BE A THREAT OF A FEW SEVERE STORMS EACH DAY OVER THE
PLAINS AND FRONT RANGE URBAN CORRIDOR.  LOW LEVEL MOISTURE COMBINED
WITH DAYTIME HEATING AND INSTABILITY...ALONG WITH SUFFICIENT WIND
SHEAR IN THE ATMOSPHERE...WILL KEEP THE THREAT OF SEVERE
THUNDERSTORMS IN THE FORECAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 1230 PM.

DANKERS/COOPER

In the hours before

Local storm report, Jun 11, 1:37 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
137 PM MDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     HAIL             PARKER                  39.51N 104.76W
06/11/2009  M0.75 INCH       DOUGLAS            CO   AMATEUR RADIO

0126 PM     HAIL             E PARKER                39.51N 104.76W
06/11/2009  M0.88 INCH       DOUGLAS            CO   AMATEUR RADIO

&&

FBENTON

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 6:20 PM MDTTornado WarningBOULarimer, Weld25 min
Jun 10, 6:47 PM MDTAreal Flood AdvisoryBOUAdams, Arapahoe, Washington88 min
Jun 10, 6:49 PM MDTTornado WarningBOUWeld26 min
Jun 10, 6:54 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln51 min
Jun 11, 1:12 PM MDTTornado WarningBOUArapahoe, Douglas, Elbert48 min
Jun 11, 1:32 PM MDTAreal Flood AdvisoryBOUDouglas, Elbert88 min
Jun 11, 1:58 PM MDTSevere Thunderstorm WarningBOUAdams, Morgan42 min
Jun 11, 2:25 PM MDTAreal Flood AdvisoryBOUArapahoe95 min
Jun 11, 2:27 PM MDTTornado WarningBOUAdams, Arapahoe48 min
Jun 11, 3:36 PM MDTSevere Thunderstorm WarningBOUWashington54 min
Jun 11, 4:30 PM MDTSevere Thunderstorm WarningBOULarimer, Weld47 min

Nearby

Tornado Warnings in Colorado, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.